LUFKIN, Texas—The family of Lloyd James Robinson, who allegedly died after he was administered heparin during treatment at the DaVita Lufkin Dialysis, filed a product liability lawsuit in the Beaumont Division of the Eastern District of Texas on Dec. 30 against the drug's manufacturer Baxter and the dialysis center alleging that the Chinese facility where the drug was manufactured did not meet U.S. regulations.
As reported by the Southeast Texas Record, Robinson suffered a hypersensitivity-type adverse reaction and died. The lawsuit alleges that the defendants are negligent for failing to disclose the test results of the contaminated heparin, failing to act reasonably to recall the drugs and failing to act as a reasonably prudent drug manufacturer.
The plaintiffs allege that the DaVita Lufkin Dialysis center, where Robinson was treated prior to his death and where he was administered the allegedly contaminated heparin, had an "immediate jeopardy" situation, putting patients at risk as determined by the Texas Department of State Health Services. The complaint states the center was closed down as a result of this finding and ordered to comply with corrective actions. After making changes in patient care and regulatory compliance, the center reopened after being closed more than nine weeks.
DaVita, however, disputes this claim. “That facility wasn’t administering the Baxter Heparin in question at that time, so the connection here between the alleged cause of death and a drug we weren’t delivering to patients is tenuous at best," said Brad Chase, director of communications at DaVita.
Other defendants include Changzhou SPL Co., American Capital, B. Braun Medical, Tyco Healthcare Group, Covidien Inc., Medefil Inc., Becton, Dickinson and Co., Rental Treatment Centers-Southeast and Davita Inc. According to the complaint, the defendants began recalling only lots of its heparin sodium injection in January 2008 due to reports of reactions. After an additional notification of adverse patient reactions in February 2008, Baxter recalled all remaining lots of its varying heparin products.
Shortly after the recall, the FDA discovered the drugs were contaminated with a "heparin-like molecule," identified as over-sulfated chondroitin sulfate. The contaminant accounted for 5 percent to 20 percent of the total mass of the each sample tested.